Tennessee, 2008

Damaging Winds in Tennessee, January 8, 2008

January 8, 2008 · NWS OHX · 4 events in 4 counties and zones

There was a severe weather outbreak on Thursday, January 8, 2008 that caused some wind damage in Middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

There was a severe weather outbreak on Thursday, January 8, 2008 that caused some wind damage in Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 8, 3:00 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 8, 3:00 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CST TUE JAN 8 2008

.SHORT TERM...
LATEST ANALYSIS NOW SHOWING COLD FRONT NEAR COU-LIT-SHV LINE...WITH
SQUALL LINE/STRONG TSTMS JUST AHEAD. HIGHER DEWS SURGING NORTH IN
WARM SECTOR NOW ENTERING THE EXTREME WEST CWA. AIRMASS CONTINUES TO
DESTABILIZE WITH TEMPS IN THE MID 60S-LWR 70S. ALOFT...UPPER TROUGH
NOW OVER PLAINS WITH A GOOD ML JET STREAK ENTERING THE MS RIVER VALLEY.

STORM SYSTEM WILL CONTINUE TO TRACK EAST TONIGHT...WITH THE MAIN BRUNT
CROSSING THE CWA IN THE LATE AFTERNOON AND EVENING AS COLD FRONT
REACHES THE TN RIVER BY 00Z WED AND MOVES WELL EAST OF THE PLATEAU
BY 06Z. WHEN MAIN BAND OF CONVECTION COMES THROUGH...INSTABILITY WILL
BE MARGINAL BUT LL/ML WIND STRUCTURE QUITE STRONG. TOR WATCH REMAINS
IN EFFECT UNTIL 9PM FOR THE NORTHWEST AND WILL HIGHLIGHT STRONG
STORMS ELSEWHERE. WINDS SPEEDS WILL REMAIN IN ADVISORY CRITERIA
UNTIL THE FRONT PASSES. WILL CONTINUE NPW AS IS UNTIL 06Z.

LINGER PCPN OVERNIGHT EAST BEHIND FRONT WILL TAPER OFF BEFORE DAWN
BRINGING DRY AND MORE SEASONABLE TEMPS TO THE AREA WED AS FAST
MOVING LL HIGH AND WEAK UPPER RIDGE PUSHES ACROSS.

ANOTHER LL SYSTEM AND WEAK UPPER TROUGH MOVING OUT OF THE PLAINS ALREADY
WED AFTERNOON WILL BRING A FEW SHOWERS UP INTO THE SOUTHERN COUNTIES
TOWARD THU MORNING AND ACROSS MUCH OF THE CWA THU AS A FRONTAL BOUNDARY
AND DEEPER MOISTURE SOURCE WORKS ACROSS THE REGION.

UPPER TROUGH SWINGS PCPN OUT OF THE PICTURE THU NIGHT RETURNING DRY
CONDITIONS TO THE AREA FRIDAY.

.LONG TERM...
THE AREA STAYS IN DRIER BROAD UPPER SOUTHWEST FLOW SAT / SAT NIGHT
BUT ON SUN...A WEAK ML/UL AXIS AND SFC FEATURE MAY BRING ISOLATED-
SCATTERED SHOWERS TO THE AREA.

BORDER-LINE TEMPS AND LINGERING MODERATE MOISTURE MAY RESULT IN
SOME LIGHT MIXED PCPN SUN NIGHT/EARLY MON...LARGELY NORTHEAST.
MOST OF CWA WILL HOWEVER REMAIN DRY MON THROUGH TUE...WITH TEMPS
BACK AT OR BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      43  57  43  60 / 100   0  30  50
CLARKSVILLE    41  56  43  59 / 100   0  20  40
CROSSVILLE     42  54  44  57 / 100   0  30  80
COLUMBIA       43  57  45  62 / 100  10  30  50
LAWRENCEBURG   43  56  47  63 / 100  10  40  50
WAVERLY        42  56  44  60 / 100   0  20  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&

07
Hazardous weather outlook, Jan 8, 2:42 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CST TUE JAN 8 2008

TNZ005>007-022>026-056>058-093-091130-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-PERRY-HICKMAN-LEWIS-WAYNE-
242 PM CST TUE JAN 8 2008

...LAKE WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT. A TORNADO WATCH
IS ALSO IN EFFECT UNTIL 900 PM.

A STRONG COLD FRONT CLOSING IN ON MIDDLE TENNESSEE WILL BRING A
LINE OF THUNDERSTORMS UP TO THE TENNESSEE RIVER BY 600 PM. SOME OF
THESE STORMS ARE EXPECTED TO BE SEVERE, WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE. STRONG WIND SHEAR IN THE LOWER LEVELS MAY
ALSO CONTRIBUTE TO ISOLATED TORNADOES IN THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON AND EARLY THIS EVENING.

TNZ008>011-027>034-059>066-075-077>080-094-095-091130-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-
VAN BUREN-LAWRENCE-GILES-
242 PM CST TUE JAN 8 2008

...LAKE WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT.

A STRONG COLD FRONT CLOSING IN ON MIDDLE TENNESSEE WILL BRING A
LINE OF THUNDERSTORMS UP TO THE TENNESSEE RIVER BY 600 PM,
NASHVILLE AROUND 800 PM, AND THE CUMBERLAND PLATEAU BY 1100 PM.
SOME OF THESE STORMS ARE EXPECTED TO BE STRONG, WITH GUSTY WINDS
AND SMALL HAIL POSSIBLE. ISOLATED SEVERE STORMS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EVENING.

ROSE

In the hours before

Special weather statement, Jan 8, 4:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CST TUE JAN 8 2008

TNZ022-024-082330-
BENTON-HUMPHREYS-
445 PM CST TUE JAN 8 2008

...A STRONG THUNDERSTORM WILL BE MOVING INTO BENTON AND HUMPHREYS
COUNTIES...

AT 442 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRING CREEK...OR 15 MILES NORTHEAST OF
JACKSON...MOVING NORTHEAST AT 55 MPH.

THIS STORM WILL BE NEAR...
  CAMDEN BY 520 PM CST.
  6 MILES NORTHWEST OF NEW JOHNSONVILLE BY 525 PM CST.

PEOPLE IN BENTON AND WESTERN HUMPHREYS COUNTIES...INCLUDING THE CITY
OF CAMDEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

IF THIS STORM MAINTAINS ITS PRESENT STRENGTH...MOTHBALL SIZE
HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH ITS PASSAGE.

STEIGERWALDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
January 8, 5:25 PM CST
Where
Benton County, Holladay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.870, -88.150

Trees were down at Holladay.

Thunderstorm Wind, Perry

When
January 8, 6:25 PM CST
Where
Perry County, 5 mi W of Linden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.620, -87.939

Trees were blown down on U.S. Highway 412 West.

Thunderstorm Wind, Humphreys

When
January 8, 6:30 PM CST
Where
Humphreys County, 1 mi SE of Mc Ewen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.110, -87.617

Several trees were blown down, and one road was blocked.

Thunderstorm Wind, Dickson

When
January 8, 6:45 PM CST
Where
Dickson County, Dickson
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
36.080, -87.380

Ham radio operator said that trees were down in the city, At least one tree fell on a building. A newspaper reported a metal roof was taken off a barn and carried several yards away.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65642, 65639, 65641, 65640.